Georgia, 2008

Damaging Wind in Georgia, March 19, 2008

March 19, 2008 · NWS CHS · 1 event in 1 county or zone

A strong cold front approached the southern South Carolina and southeast Georgia from the west and in combination with adequate instability resulted in scattered showers and thunderstorms across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong cold front approached the southern South Carolina and southeast Georgia from the west and in combination with adequate instability resulted in scattered showers and thunderstorms across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 19, 2:28 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 19, 2:28 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
328 PM EDT WED MAR 19 2008

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT. HIGH
PRESSURE WILL THEN BUILD IN THURSDAY AND PERSIST INTO THE WEEKEND.
ANOTHER STORM SYSTEM MAY APPROACH THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A STRONG COLD FRONT WILL PUSH THROUGH THE REGION LATE TONIGHT.
MODELS ARE SUGGESTING VERY WEAK LIFT AND INSTABILITY ACROSS THE
AREA. EXPECT MAINLY DAMAGING WINDS TO ACCOMPANY ANY
SHOWER/THUNDERSTORM ACTIVITY EARLY THIS EVENING. RECENT OBSERVATIONS
AROUND THE AREA SHOWS WINDS SUSTAINED BETWEEN 25 TO 35 MPH WITH
GUSTS AS HIGH AS 50 MPH IN CERTAIN PLACES. EXPECT THE HIGH WINDS TO
CONTINUE INTO TONIGHT BUT AFTER SUNSET THE MIXING WILL DECREASE
SOMEWHAT AND WINDS WILL BEGIN TO DIMINISH TO AROUND 15 MPH WITH SOME
HIGHER GUSTS POSSIBLE. WILL MAINTAIN THE WIND ADVISORY THROUGH
MIDNIGHT TONIGHT.

LAKE WINDS...WITH THE COOLER AIR ADVECTING OVER LOW 60 DEGREE WATER
TEMPERATURE...EXPECT WINDS TO CONTINUE 20 TO 25 KNOTS ON LAKE
MOULTRIE OVERNIGHT. A LAKE WIND ADVISORY WILL REPLACE THE WIND
ADVISORY BEGINNING AT MIDNIGHT RUNNING THROUGH 5 PM THURSDAY.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
HIGH PRESSURE WILL BRING DRIER COOLER AIR INTO THE AREA THURSDAY.
WINDS WILL DIMINISH TO 10 TO 15 MPH IN THE AFTERNOON. TEMPERATURES
WILL BE IN THE MID TO UPPER 60S ACROSS THE BOARD.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
COOLER WEATHER FOR THURSDAY NIGHT AND FRIDAY AS MODIFIED POLAR
AIR SETTLES INTO THE AREA. RIGHT NOW...THERE IS AN OUTSIDE SHOT
FOR FROST EARLY FRIDAY MORNING IN WELL PROTECTED INTERIOR
SPOTS...BUT CHANCE IS LOW ENOUGH TO KEEP OUT OF ZONES AND GRIDS.

A WEAK DISTURBANCE PASSES BY FRIDAY NIGHT AND SATURDAY...BUT MOST OF
THE MOISTURE WILL REMAIN SOUTH OF THE FA...SO JUST AN INCREASE IN
CLOUDS EXPECTED.

MAIN WEATHER MAKER THIS EXTENDED PERIOD IS THE COASTAL LOW EXPECTED
TO DEVELOP LATE SUNDAY INTO MONDAY AND MOVE NORTHEASTWARD. LATEST
GFS MUCH MORE AGGRESSIVE WITH DEVELOPMENT THAN PRIOR RUN...WHICH
ACTUALLY AGREES A LITTLE MORE WITH THE ECMWF/UKMET. SINCE THE MODELS
ARE COMING INTO BETTER ALIGNMENT...I HAVE UPPED THE POPS TO HIGH END
CHANCE FOR MONDAY. WITH CLOUDS AND A PERSISTENT NORTH WIND...TEMPS
WILL BE WELL BELOW NORMAL DURING THE DAY MONDAY...AND CONTINUE INTO
MONDAY NIGHT. LOW WILL PULL AWAY TUESDAY LEAVING FAIR BUT SLIGHTLY
COOL WEATHER BEHIND.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
STRONG GUSTY WINDS ARE AFFECTING BOTH TERMINALS THIS AFTERNOON. A
50 KNOT LOW-LEVEL JET OVERHEAD WITH A GOOD MIXING PROFILE DUE TO
AN APPROACHING COLD FRONT WILL ALLOW THESE WINDS TO CONTINUE
THROUGH THE EVENING HOURS. SUSTAINED WINDS HAVE BEEN AROUND 15 TO
20 KNOTS AT KCHS AND KSAV. DID NOT INCLUDE WIND SHEAR OVERNIGHT
ALTHOUGH MODEL SOUNDINGS ARE SUGGESTING 50 KT AT 2 KFT BUT WITH
WINDS REMAINING AROUND 15 KNOTS THIS WILL PRECLUDE ANY WIND SHEAR
CONCERNS. CIGS HAVE BEEN TEETERING NEAR MVFR MOST OF THE
AFTERNOON. EXPECT CIGS TO LOWER TO MVFR ESPECIALLY DURING SHOWER
AND THUNDERSTORM ACTIVITY EARLY THIS EVENING WHICH IS EXPECTED TO
ARRIVE AT THE TERMINALS BETWEEN 03-04Z. INCLUDED A CB AT BOTH
SITES BUT THINK THE CHANCE OF THUNDER WILL BE LOW DUE TO A VERY
WEAKLY UNSTABLE ENVIRONMENT.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS THROUGH MOST OF THE
WEEKEND...BUT CONDITIONS WILL GO DOWNHILL SUNDAY NIGHT AND MONDAY
WITH MVFR/IFR CIGS LIKELY AT TIMES.

&&

.MARINE...
A STRONG COLD FRONT WILL PUSH THROUGH THE WATERS LATE TONIGHT.
HAVE MAINTAINED THE GALE WARNING FOR THE OFFSHORE GA WATERS THROUGH
10Z AS WINDS WILL CONTINUE TO GUST TO 35 KNOTS IN THE WAKE OF THE
FRONT. ALSO...MAINTAINED THE SMALL CRAFT ADVISORY THROUGH THE
MORNING HOURS FOR THE CHARLESTON HARBOR AND ALL NEARSHORE WATERS.
SEAS WILL BUILD UP TO 10 FEET IN THE OFFSHORE WATERS WHILE
NEARSHORE WILL HAVE SEAS BUILDING TO 8 FEET HIGHEST EAST. AS WINDS
TURN MORE NORTHWEST BEHIND THE FRONT...THE SEAS WILL SUBSIDE
BY TOMORROW AFTERNOON.

AFTER A QUIET PERIOD FRIDAY AND SATURDAY...WINDS WILL PICK UP
AGAIN LATE SUNDAY AND ESPECIALLY INTO MONDAY AS COASTAL STORM
DEVELOPS. GALE CONDITIONS ARE POSSIBLE ON MONDAY IF THE STORM
WRAPS UP CLOSE TO THE COAST AS THE CURRENT GFS INDICATES...BUT I
HAVE NOT GONE THAT STRONG YET.

&&

.FIRE WEATHER...
VERY DRY AIR MASS THURSDAY WILL BRING AFTERNOON DEW POINTS TO 20
OR BELOW AWAY FROM THE COAST. WINDS MAY BE NEAR CRITICAL FOR A
WHILE AS WELL...BUT MAINLY IN GUSTS...BEFORE COMING DOWN LATER IN
THE DAY. FORTUNATELY...OVERNIGHT RAIN SHOULD HELP SURFACE WETNESS
SOMEWHAT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR GAZ087-088-
     099>101-114>119-137>141.
SC...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR SCZ040-042>045-
     047>051.
     LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM EDT THURSDAY
     FOR SCZ045.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT THURSDAY FOR AMZ330-352-
     354.
     SMALL CRAFT ADVISORY UNTIL 4 PM EDT THURSDAY FOR AMZ350.
     GALE WARNING UNTIL 6 AM EDT THURSDAY FOR AMZ374.

&&
Hazardous weather outlook, Mar 19, 2:41 PM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT WED MAR 19 2008

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-201200-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-
341 PM EDT WED MAR 19 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

STRONG THUNDERSTORMS...A BAND OF SHOWERS WITH ISOLATED THUNDERSTORMS
WILL PRECEDE A COLD FRONT THROUGH THE REGION OVERNIGHT. A FEW OF THESE
STORMS COULD PRODUCE WIND GUSTS UP TO 50 MPH. THE GREATEST THREAT
FOR SEVERE WEATHER WILL BE BETWEEN 6 PM AND 10 PM FOR AREAS WEST OF
INTERSTATE 95...AND BETWEEN 8 PM AND MIDNIGHT FOR AREAS EAST OF
INTERSTATE 95.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ045-201200-
BERKELEY-
341 PM EDT WED MAR 19 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...LAKE WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM EDT
THURSDAY FOR LAKE MOULTRIE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   LAKE WIND ADVISORY.

STRONG THUNDERSTORMS...A BAND OF SHOWERS WITH ISOLATED THUNDERSTORMS
WILL PRECEDE A COLD FRONT THROUGH THE REGION OVERNIGHT. A FEW OF THESE
STORMS COULD PRODUCE WIND GUSTS UP TO 50 MPH. THE GREATEST THREAT
FOR SEVERE WEATHER WILL BE BETWEEN 6 PM AND 10 PM FOR AREAS WEST OF
INTERSTATE 95...AND BETWEEN 8 PM AND MIDNIGHT FOR AREAS EAST OF
INTERSTATE 95.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-SCZ048>051-201200-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
341 PM EDT WED MAR 19 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...MODERATE RISK FOR RIP CURRENTS THE REMAINDER OF TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

STRONG THUNDERSTORMS...A BAND OF SHOWERS WITH ISOLATED THUNDERSTORMS
WILL PRECEDE A COLD FRONT THROUGH THE REGION OVERNIGHT. A FEW OF THESE
STORMS COULD PRODUCE WIND GUSTS UP TO 50 MPH. THE GREATEST THREAT
FOR SEVERE WEATHER WILL BE BETWEEN 6 PM AND 10 PM FOR AREAS WEST OF
INTERSTATE 95...AND BETWEEN 8 PM AND MIDNIGHT FOR AREAS EAST OF
INTERSTATE 95.

RIP CURRENTS...STRONG ONSHORE WINDS AND AN APPROACHING FULL MOON
WILL RESULT IN A MODERATE RISK OF RIP CURRENTS THE REMAINDER OF TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-201200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
341 PM EDT WED MAR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ374-201200-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
341 PM EDT WED MAR 19 2008

...GALE WARNING IN EFFECT UNTIL 6 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 19, 5:38 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
638 PM EDT WED MAR 19 2008

GAZ087-088-099-100-192330-
BULLOCH-CANDLER-JENKINS-SCREVEN-
638 PM EDT WED MAR 19 2008

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY...BULLOCH
COUNTY...JENKINS COUNTY AND SCREVEN COUNTY THROUGH 730 PM EDT...

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS OF 45
TO 55 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
MILES NORTHWEST OF BIRDSVILLE TO 25 MILES WEST OF ALINE...MOVING
EAST AT 60 MPH.

AREAS IN AND AROUND ALINE...BUTTS...HERNDON...HILLTONIA...
HOPEULIKIT...METTER...MILLEN...MILLHAVEN...PERKINS...PORTAL...
PULASKI...REGISTER...ROCKY FORD...SCARBORO AND SYLVANIA WILL BE
IMPACTED THROUGH 730 PM EDT.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

33

The radar

The Charleston,SC radar (KCLX), 103 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jenkins

When
March 19, 5:50 PM EST
Where
Jenkins County, Herndon
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
32.820, -82.130

A Jenkins county official reported a small tree down near Herndon, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90628.